Alert archive / Puerto Rico / Red Flag Warnings in 2022

Red Flag Warning 1, NWS JSJ

January 3, 2022

NWS JSJ issued this red flag warning at Jan 3, 2022, 10:38 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2022, 10:38 AM CST (16:38 UTC)
Expired
Jan 3, 2022, 4:00 PM CST
In force
5 hr
Issued by
NWS JSJ

The text

As transmitted.

673 
WWCA82 TJSJ 031638
RFWSJU

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Juan PR
1238 PM AST Mon Jan 3 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR THE
SOUTHEAST TO SOUTH CENTRAL COASTAL PLAINS OF PUERTO RICO...

.Moderate winds with frequent strong gusts are being observed at
the Camp Santiago Station. The RH values have dipped into the mid
30s and is it possible for the RH to remain drier than normal
early this afternoon. In Addition, the fuel moisture is at 8
percent. Even though the observed sustained winds are slightly
weaker than the critical thresholds, and the fuel moisture is just
slightly higher, there will be frequent wind gusts and a very low
Relative Humidity is being observed. This will essentially cause
critical Fire Weather Conditions across the Southeast to South
Central Coastal Plains this afternoon.

PRZ014-032200-
/O.NEW.TJSJ.FW.W.0001.220103T1638Z-220103T2200Z/
South Central Coastal Plains-
1238 PM AST Mon Jan 3 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM AST THIS EVENING FOR 
THE SOUTHEAST TO SOUTH CENTRAL COASTAL PLAINS...

The National Weather Service in San Juan has issued a Red Flag
Warning, which is in effect until 6 PM AST this evening. 

* AFFECTED AREA...Fire weather zone 014, which includes the
  Southeast to South Central Coastal Plains.

* WIND...15 to 20 mph, with gusts to 25 to 30 mph

* HUMIDITY...RH Values generally between 45% and 35% early this
  afternoon.

* FUEL MOISTURE...Near or below thresholds. 10-hour fuel moisture
  was observed near 8 percent.

* THUNDERSTORMS...None.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this red flag warning went out at Jan 3, 10:18 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 3, 10:18 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1218 PM AST Mon Jan 3 2022

.UPDATE...Patches of moisture moved through in the early morning
hours, causing showers across the north and eastern sections of
PR. The rainfall totals were generally between a quarter to a
half an inch of rain. By the mid morning hours, much of the shower
activity had dissipated, leaving only sprinkles across isolated
areas. The satellite imagery shows cloud cover over central to
western PR. This may cause a few showers across those areas in the
afternoon. That said, the showers are not expected to cause any
hazardous flooding. The latest model guidance suggests that fair
weather will prevail this evening and tonight, but scattered
showers are forecast to affect north and eastern PR as well as the
northern USVI on Tuesday morning.

&&

.AVIATION...VFR conds expected across the local terminals for the
next 24 hours. Winds at around 15 knots with occasional gusts
expected today, decreasing tonight.

&&

.MARINE...Choppy seas up to 6 feet and winds up to 20 knots
occurring. There is also a high risk of rip currents. Please see
the Surf Zone Forecast for details on the particular beaches.

&&

.PREV DISCUSSION... /issued 442 AM AST Mon Jan 3 2022/

SYNOPSIS...Remnants of an old frontal boundary across the islands
will increase the moisture, clouds and shower activity through
morning hours. Expect a showery weather pattern for the next several
days. Hazardous coastal conditions are expected to prevail across
all the north-exposed beaches across the islands.

SHORT TERM...Today through Wednesday...

The trade winds will bring the remnants of an old frontal boundary
across the islands, increasing moisture, clouds, and shower activity
through the morning hours. Therefore, expect clouds and showers
across the local waters and the windward portions of Puerto Rico and
the U.S. Virgin Islands. Although some of these showers will produce
moderate to locally heavy rains, their fast-moving nature will limit
rainfall accumulations. The U.S. Virgin Islands and east PR can
expect a pause in rain activity later this morning into the
afternoon. However, showers will migrate into the interior and
western portions of PR.

A set of surface high pressure across the Atlantic Ocean will
promote an advective pattern pushing patches of moisture, resulting
in showery weather Tuesday and Wednesday. The frequency and
intensity of the shower activity could increase as the mid-level
high pressure weakens in response to a TUTT low near the Lesser
Antilles. Therefore, the moisture content will enhance from Tuesday
to Wednesday.

LONG TERM...Thursday through Tuesday...

A surface to mid level trough prevailing north of the forecasted area
and over the Atlantic waters is expected to linger across the
islands for several days. This trough will continue to bring bands
of tropical moisture into the forecast area for the beginning of the
long term. This pattern will support the development of showers with
rainfall accumulations over Puerto Rico and the U.S. Virgin Islands.
A shift on the winds from the north-northeast will noticeable, when
the trough merge with a frontal system located in the east coast of
the U.S.. Latest model guidance continues to forecast bands of
moisture associated to a cold front and a trough. Those bands will
place over the islands, enhancing unstable conditions aloft and
shower formation. This pattern will linger through the end of the
long period. The frontal system is expected to arrive over the
weekend into next week, bringing more instability to the local
area.

AVIATION...VFR conditions will persist across the local flying area. However,
cloudiness will increase and ISOLD to SCT SHRA/-SHRA are expected
across the local flying area. Surface winds will continue from the E-
NE at 10 kt or less, increasing around 15 kt with higher gusts and
sea breeze variations after 03/13z.

MARINE...Choppy seas up to 6 feet and east to northeast winds up
to 20 knots are expected to prevail across the regional waters.
For the beachgoers, a high risk of rip current is in effect for
all the north coast of Puerto Rico, Culebra, Vieques, St. Thomas
and beaches of the northeastern and eastern St. Croix. For the
rest of the local beaches, the risk will remain moderate.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  83  74  84  74 /  30  20  50  50
STT  84  73  84  73 /  10  10  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Tuesday night for Culebra-
     Mayaguez and Vicinity-North Central-Northeast-Northwest-San
     Juan and Vicinity-Vieques.

VI...High Rip Current Risk through late Tuesday night for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

AM...None.
&&

SHORT TERM...JA
LONG TERM....JA
PUBLIC DESK...ERG
Hazardous weather outlook, Jan 3, 3:28 AM CST, 7 hours 10 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
450 AM AST lunes 3 de enero de 2022

AMZ710>745-PRZ001>013-040900-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra- Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y Caribe-
450 AM AST lunes 3 de enero de 2022

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche.

.Viento...Se espera viento sostenido en exceso de 20 MPH (17 nudos)
a traves de porciones de las aguas mar afuera del Caribe.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas del Atlantico, Caribe y el canal de la Mona.

.Corrientes Marinas...Hay un riesgo alto de corrientes marinas para
todas las playas desde la costa norte y este de Puerto Rico,
incluyendo Vieques y Culebra.

.Dias dos hasta el siete...martes a domingo

Es probable que el riesgo entre moderado a alto de corrientes
marinas persista durante la semana. Se espera oleaje entre 4 y 6 pies
persistiendo durante gran parte de la semana laboral.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre corrientes marinas al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

AMZ715-725-VIZ001-002-040900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
450 AM AST lunes 3 de enero de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche.

.Viento...Se espera viento sostenido en exceso de 20 MPH (17 nudos)
a traves de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies mayormente a
traves del Caribe y el pasaje de Anegada.

.Corrientes Marinas...Hay un riesgo alto de corrientes marinas para
las playas del norte de St. Thomas y St. John y el este y norte de
Santa Cruz.

.Dias dos hasta el siete...martes a domingo

Es probable que el riesgo entre moderado a alto de corrientes
marinas persista hasta la proxima semana. El oleaje persistira entre
4 y 6 pies durante gran parte de la semana laboral.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre corrientes marinas al Servicio Nacional
de Meteorologia en San Juan mientras siguen las indicaciones de las
autoridades locales y estatales.

Nearby

Red Flag Warnings in Puerto Rico, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.